Roxicodone (oxycodone), also called “Roxy” or “blue”, is an opioid-based pain medication that is used to treat moderate to severe pain. Oxycodone is often used after surgeries or traumatic injuries that will cause pain that Tylenol or anti-inflammatory drugs will not be strong enough to treat.
Oxycodone, the active ingredient in Roxicodone, works by activating opioid receptors in the brain. These receptors control several important chemical reactions in the brain. Activating these receptors through the use of an opioid medication suppresses several functions of the brain, including the ability to sense pain. Opioids also suppress the speed and depth of breathing, the speed at which the bowels process food, and alertness.
One result of the activation of opioid receptors is that the brain releases several different chemicals, referred to collectively as endorphins. Endorphins are normally released by the brain after a pleasurable or emotionally positive experience. Endorphins function to reenforce behaviors and strengthen pathways in the brain associated with the activity that caused the endorphins to be released.
When opioids cause endorphins to be released, the amount released is artificially high, creating a strong sense of pleasure and euphoria. The high amount of endorphins causes pathways in the brain that view opioid use as pleasurable and desirable to be strengthened. This makes opioid use a more likely behavior in the future, which then further strengthens the desire for opioids, creating the long-term cycle that leads to chronic addiction.
Roxicodone abuse can be dangerous, and, often, the person who is misusing Roxicodone will find it difficult to recognize their need for help. Denial is common for those who struggle with a substance addiction, and many times help is eventually obtained because of the interventions of those close to them.
It can be difficult to tell if someone is abusing Roxicodone, but there are some signs that this may be occurring. These signs may be either physical or related to changes in their behavior.
The physical signs of Roxicodone abuse are related to changes that occur in the body as a response to the activation of opioid receptors in the brain. These changes are caused by suppression of brain activity and symptoms include:
In an overdose, physical signs may include decreased, shallow, or no breathing; inability to wake up without shaking or touching; inability to stay awake; and snoring or gasping. If you believe someone may be overdoing on opioids, you should call 911 as soon as possible and administer Narcan (naloxone) if it is available.
Someone who has developed an opioid addiction may at times show signs of withdrawal. Withdrawal symptoms can occur when someone runs out of the opioid they are taking or is trying to stop using the drug themselves. Roxicodone withdrawal symptoms include:
Someone who is developing, or has, an addiction to Roxicodone will likely develop some behavioral changes that often occur with addiction. These behavioral changes are not specific to opioid addiction, but include:
While these signs do not always indicate an addiction is present, they may be an indicator that someone is struggling with addiction.
If you believe someone has developed an addiction, the best first step is usually to speak with them about it. Be sure to have the conversation in private, and covey to them through your tone, words, and behavior that you are not judging them but want to help them. Be caring and gentle, but also be direct in your questions and don’t skirt the issue. The conversation may seem awkward, and even if you do everything right, the person you are taking to may get angry or defensive, or may not seem to want your help
The person you are trying to help may not be open to your assistance with the first conversation, but you can let them know that you are a resource to help them and begin to open communication for when they are ready for help in the future. Don’t be too pushy, and be sure to always convey that you care. It is better to have several smaller conversation that eventually leads to them getting help than to focus on making them get help during that first conversation, and potentially pushing them away
Once the person you are trying to help recognizes that they do have an addiction and that they need to change their behaviors, you can encourage them to seek the professional treatment they need. If it is someone you are close to, you could even consider offering to go with them to their appointments. Having a support person to encourage them and keep them accountable can help treatment to be more effective.
Transformations Treatment Center is a nationally-recognized addiction treatment facility that has a proven record of helping people to achieve lasting freedom from opioid addiction. Our caring staff are here to help and support you or your loved one in your journey to a life that is free from addiction. Reach out to one of our understanding team members who can help guide you through the process of exploring treatment options and help you on the first step of the journey to a lasting recovery.
Caleb is an Ivy League-educated nurse consultant with a strong clinical background, including supervisory roles within ICU and ER settings. In addition to his clinical work, Caleb practices as an expert nurse consultant and nurse writer, having written hundreds of healthcare-related articles and advised major businesses across the country on healthcare matters. He is a member of the ENA and the ACCN and holds multiple advanced certifications in emergency and trauma nursing.